Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 4, 2017, 1:08 PM EDT for Atkinson County, Coffee County, Georgia. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2017, 1:08 PM EDT (17:08 UTC)
- Expired
- May 4, 2017, 2:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atkinson County, GA, Coffee County, GA
The radar
The Moody AFB radar (KVAX), 56 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:16 PM EDT | TSTM WND DMG | 7 Ene Willacoochee, GA | SEVERAL TREES DOWN ALONG WITH LARGE BRANCHES. SHEET METAL ON OUT BUILDING PULLED BACK. TIME ESTIMATED BY RADAR. |
| May 4, 1:25 PM EDT | TORNADO 0 | 7 Ene Willacoochee, GA | A NWS STORM SURVEY CONCLUDED THAT A BRIEF WEAK TORNADO CAUSED SEVERE ROOF DAMAGE TO A BARN BEFORE DISSIPATING. |
| May 4, 2:04 PM EDT | TORNADO 1 | 3 Ese West Green, GA | A NWS STORM SURVEY FOUND A TORNADO RESULTED IN DAMAGE TO ONE HOME AND ONE OUTBUILDING. TREES WITH SNAPPED TRUNKS WERE ALSO FOUND ALONG THE PATH. |
| May 4, 2:05 PM EDT | TSTM WND DMG | Douglas, GA | EMERGENCY MANAGEMENT REPORTED SEVERAL DIFFERENT AREAS OF TREE DAMAGE. TOPS OF TREES WERE SNAPPED. FARM SHEDS DAMAGED. CARPORT SHELTERS DAMAGED. ONE LOCATION OF DAMAGE WAS FOCUSED NEAR MOORE ROAD AND JAMES MOORE ROAD JUST EAST OF WEST GREEN HIGHWAY. ANOTHER ARE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WUUS52 KJAX 041708
SVRJAX
GAC003-069-041800-
/O.NEW.KJAX.SV.W.0101.170504T1708Z-170504T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
108 PM EDT THU MAY 4 2017
The National Weather Service in Jacksonville has issued a
* Severe Thunderstorm Warning for...
Southeastern Coffee County in southeastern Georgia...
Central Atkinson County in southeastern Georgia...
* Until 200 PM EDT
* At 108 PM EDT, a severe thunderstorm was located near Willacoochee,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Douglas, Pearson, Willacoochee, Nicholls and West Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3167 8280 3167 8278 3152 8259 3150 8260
3118 8295 3118 8302 3121 8305 3123 8305
3128 8303 3131 8306 3133 8306 3134 8307
3135 8309
TIME...MOT...LOC 1708Z 222DEG 32KT 3127 8304
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SHASHY2 follow-up statements
318
WWUS52 KJAX 041720
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
120 PM EDT THU MAY 4 2017
GAC003-069-041800-
/O.CON.KJAX.SV.W.0101.000000T0000Z-170504T1800Z/
Coffee GA-Atkinson GA-
120 PM EDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN COFFEE AND NORTHWESTERN ATKINSON COUNTIES...
At 120 PM EDT, a severe thunderstorm was located near Willacoochee,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Douglas, Pearson, Willacoochee, Nicholls and West Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3167 8280 3167 8278 3152 8259 3150 8260
3124 8291 3125 8294 3128 8301 3131 8306
3133 8306 3134 8307 3135 8309
TIME...MOT...LOC 1720Z 222DEG 33KT 3134 8296
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SHASHY639
WWUS52 KJAX 041747
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
147 PM EDT THU MAY 4 2017
GAC003-041757-
/O.CAN.KJAX.SV.W.0101.000000T0000Z-170504T1800Z/
Atkinson GA-
147 PM EDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ATKINSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3167 8280 3167 8278 3152 8259 3150 8260
3137 8279 3137 8282 3141 8284 3142 8292
3144 8301
TIME...MOT...LOC 1747Z 221DEG 27KT 3150 8279
$$
GAC069-041800-
/O.CON.KJAX.SV.W.0101.000000T0000Z-170504T1800Z/
Coffee GA-
147 PM EDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN COFFEE COUNTY...
At 147 PM EDT, a severe thunderstorm was located near Douglas, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Douglas, Nicholls and West Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3167 8280 3167 8278 3152 8259 3150 8260
3137 8279 3137 8282 3141 8284 3142 8292
3144 8301
TIME...MOT...LOC 1747Z 221DEG 27KT 3150 8279
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SHASHYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:36 AM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 4, 9:36 AM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
936 AM EDT Thu May 4 2017
.UPDATE...
Pre-frontal squall line just west of NE FL/SE GA is weakening
with expansive thin/cirrus shield out ahead of it that will
suppress some of the expected daytime heating but not all of it.
South winds expected to increase to 15-25 mph with gusts up to
30-35 mph out ahead of the pre-frontal squall line. Still expect
the three rounds of convection over the next 24 hours as pre-
frontal trof and cold front push across the region. The current
weakening pre- frontal squall line should re- form over NE FL/SE
GA later this morning with some widely scattered showers/storms
tracking across through early this afternoon...a few strong storms
will be possible with gusty winds but severe storms not expected
with this feature. The latest Hi- Res models are still suggesting
a slightly stronger line of scattered to numerous storms pushing
across during the late afternoon and early evening hours with the
best chances of isolated severe storms /Marginal Risk/ across the
Suwannee River Valley and inland SE GA with strong storms still
possible across NE FL, although a few isolated storms will be
possible as these storms interact with the Atlc Coast Sea breeze
along the I-95 corridor. These storms will push into the coastal
waters during the evening hours with strong wind gusts as well.
After this round of storms a lull is expected during the mid-late
evening hours before the final round of widely scattered
showers/storms with the cold frontal passage during the overnight
hours. Overall the /SPC Marginal Risk/ describes event nicely with
scattered strong storms at times with greatest threat of 40-50mph
wind gusts with isolated severe storms possible with gusts to 60
mph. Overall rainfall amounts through tonight should be in the
0.25-0.50" range with a few isolated higher amounts close to an
inch where stronger storms occur.
&&
.AVIATION...
With three potential rounds of showers/storms to impact the TAF
locations will be a challenge to time everything, but overall
expect VFR conds through the day with increasing South winds to
15G20-25 knots, possible periods of TEMPO MVFR CIGS/VSBYS with the
first round of showers/storms btwn 19-20z, then better chances of
stronger showers/storms 22-23z with gusts to 35-40 knots possible.
Then potentially VFR conds until final cold frontal passage with
MVFR CIGS and wind shift late tonight in the 07-09z time frame.
&&
.MARINE...
South Flow increases to 20 to 25 knots today and seas build to 6-8
ft ahead of the cold front. Winds shift to the SW tonight and the
best chances of any gusts to Gale Force (35 knots) will likely be
with the offshore moving squall line during the Evening hours as
projected by the latest Hi-Res models. Small Craft Advisories have
already been posted.
Rip Currents: Moderate risk continues today in the south flow
should become a low risk on Friday in the offshore flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 81 56 73 50 / 70 60 10 10
SSI 82 62 75 57 / 70 70 10 10
JAX 86 59 77 54 / 70 60 10 10
SGJ 84 63 78 56 / 70 60 30 10
GNV 87 60 76 52 / 50 70 10 10
OCF 88 62 77 55 / 50 60 10 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 3 AM EDT Friday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&
Hess/CorlessHazardous weather outlook, May 4, 4:45 AM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 445 AM EDT Thu May 4 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-050930- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 445 AM EDT Thu May 4 2017 ...MARGINAL RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY EVENING... ...MODERATE RISK OF RIP CURRENTS... ...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are forecast this afternoon into early Friday morning as a strong cold front moves through the area. A few strong to severe storms will be possible mainly this afternoon into the early evening. A Small Craft Advisory is in effect for all of the coastal waters through tonight. Smoke from the West Mimms Wildfire may lower visibilities for a time during the day. Areas affected by dense smoke will be Charlton...southern Ware...and southern Clinch. There is a Moderate risk of rip currents at the beaches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Locations near wildfires may experience reduced visibilities from areas of smoke mainly during the late night and early morning hours. A Small Craft Advisory may be needed for the offshore waters Friday night into a portion of Saturday as a secondary cold front moves offshore. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, May 4, 12:49 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1249 PM EDT THU MAY 4 2017
GAZ132-149-041730-
Atkinson GA-Coffee GA-
1249 PM EDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COFFEE AND ATKINSON
COUNTIES UNTIL 130 PM EDT...
At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ray City, or near Nashville, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Pearson and Willacoochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3156 8293 3134 8271 3118 8293 3118 8305
3123 8305 3128 8303 3131 8306 3133 8306
3134 8307 3135 8309 3137 8311
TIME...MOT...LOC 1649Z 228DEG 34KT 3116 8316
SHASHYThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:49 PM EDT | Special Weather Statement | JAX | Atkinson | 41 min |
| May 4, 1:32 PM EDT | Tornado Warning | JAX | Coffee | 28 min |
| May 4, 1:35 PM EDT | Special Weather Statement | JAX | Lanier | 40 min |
| May 4, 1:55 PM EDT | Special Weather Statement | JAX | Pierce | 50 min |
| May 4, 2:01 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon | 44 min |
| May 4, 2:03 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee, Jeff Davis | 42 min |
| May 4, 2:44 PM EDT | Special Weather Statement | JAX | Pierce, Wayne | 46 min |
| May 4, 2:49 PM EDT | Special Weather Statement | JAX | Brantley | 41 min |
| May 4, 2:51 PM EDT | Special Weather Statement | JAX | Bacon | 39 min |
| May 4, 3:00 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Wayne | 45 min |
| May 4, 3:15 PM EDT | Tornado Warning | JAX | Wayne | 30 min |
| May 4, 3:30 PM EDT | Severe Thunderstorm Warning | JAX | Brantley, Glynn, Wayne | 45 min |
| May 4, 3:41 PM EDT | Tornado Warning | JAX | Brantley, Glynn, Wayne | 34 min |
| May 4, 3:58 PM EDT | Special Weather Statement | JAX | Camden | 47 min |
| May 4, 4:18 PM EDT | Severe Thunderstorm Warning | JAX | Camden | 42 min |
| May 4, 4:19 PM EDT | Special Weather Statement | JAX | Wayne | 41 min |
| May 4, 4:27 PM EDT | Special Weather Statement | JAX | Glynn | 48 min |
| May 4, 5:01 PM EDT | Special Weather Statement | JAX | Echols | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.